Answer:USMLE step 2 Mcq 145:A woman aged 56 years had voluminous watery diarrhea

image

 

 

Correct Answer: E

Explanation:
Pseudomembranous colitis is unique in that an organism normally found in the colon causes illness only after the administration of antimicrobial agents. C. difficile proliferate when the normal bowel flora are substantially reduced in number by antibiotic therapy. Sufficient quantities of a cytopathic toxin must then be produced for disease to occur. This cytopathic toxin destroys the colonic mucosa rather than inducing the secretion of fluids and electrolytes as occurs with other types of toxin-induced diarrhea. <br>Pseudomembranous colitis or antibiotic induced colitis is acute diarrheal disease caused by Clostridium difficle. It is associated with the use of broad spectrum antibiotics especially ampicillin, lincomycin, clindamycin, cephalosporins etc. The broad spectrum antibiotics cause the destruction of the normal bacterial flora in the gut which results in the overgrowth of Clostridium difficle which is resistant to most of these antibiotics.Diarrheal disease due to C. difficile is toxin mediated. C. difficile produces two major toxins, designated A and B. Toxin A mediates alteration in fluid secretion, enhances inflammation, and induces postcapillary venules to leak albumin. Toxin B causes damage to and exfoliation of superficial epithelial cells resulting in the formation of the pseudomembrane. Hence the name Pseudomembranous colitis. <br>So the presence of a pseudomembrane, history of use of broad spectrum antibiotics and presence of Cl.difficle toxin B clinches the diagnosis of pseudomembranous colitis.Malignancy induced diarrhea is not correct since it is seen in the active stage of malignancy and not on an operated malignancy. Also malignancy induced diarrhea would not have a positive Clostridium difficle toxin B in the stool. Cholera an acute diarrheal disease caused by Vibrio cholerae will show Vibrio toxin in the stool rather than Cl.difficle toxin. Also it does not cause pseudomembrane formation.<br>Hypersensitivity to antibiotics is incorrect since it never manifests as a diarrheal disease.<br>Corynebacterium diphtheriae infection leads to a membrane formation but it never causes a diarrheal disease. Infection by it is more or less limited to the upper respiratory tract


Labels:



>>>> Post your Answer Here ????



Design by Up2date.us